Cookie policy: This site uses cookies (small files stored on your computer) to simplify and improve your experience of this website. Cookies are small text files stored on the device you are using to access this website. For more information please take a look at our terms and conditions. Some parts of the site may not work properly if you choose not to accept cookies.

Join

Subscribe or Register

Existing user? Login

Medication safety

Pharmacists should work across health and social care to improve medicines safety, CQC says

An inspection report by the Care Quality Commission supports the need for pharmacies in health and social teams to cut medicines errors in the NHS.

All health and social care providers should have pharmacy staff on their team to improve medicines safety, according to a report by the Care Quality Commission (CQC), the independent regulator of health and social care in England.

Organisations should also find ways to work more collaboratively with community pharmacies and treat them as “partners” in the drive to outlaw poor practice in medicines management, the report said.

The recommendations, which were published on 6 June 2019, and apply to all hospital trusts and social care providers, were part of the CQC’s analysis of its inspection reports and the management of medicines and patient safety.

The ‘Medicines in health and social care’ report said it found examples of “risk and unsafe practice” across a range of different health and social care settings.

It said risks in medicines administration were often linked to poor record keeping including “incorrectly transcribed” records and failure to detail administration, adding that there were ongoing risks around the continuation of medicines supply when patients were transferred elsewhere with systems “under pressure”.

The report also revealed how high-risk medicines in acute hospitals were also not always prescribed and supplied in a “timely way” and medicines review was infrequent.

Sarah Billington, head of medicines optimisation at the CQC, said she hoped the report — which also highlights examples of best practice — would help improve medicines safety across the sectors.

She said there was an “urgent need” for collaborative working to improve how medicines are managed when people are transferred between different healthcare settings.

“Pharmacy professionals should play a central role in facilitating this, by promoting the safe and effective use of medicines across all sectors,” she said.

The report acknowledged that in primary care “there is great benefit” in GP practices working more closely with pharmacy professionals to focus on medicines optimisation.

“Using their expertise can reduce pressure on their practice. All primary care providers can benefit from the skill mix of community pharmacists, practice pharmacists and pharmacy technicians,” it added.

One suggestion in the report was that all social care providers should have an “attached or named pharmacist” who would be able to support and advise staff with issues around the use of medicines.

The CQC also said it wanted to increase the profile of acute trust medication safety officers — a role it described as “crucial” in the “prescribing, monitoring and administration” of high-risk medicines.

Citation: The Pharmaceutical Journal DOI: 10.1211/PJ.2019.20206640

Readers' comments (1)

  • People in the population with learning/intellectual disabilities are a high risk group in health and social care environments.

    People with learnng disabilities are significant users of medication with a high burden of illness. It is important pharmacists and others are aware of some particular safety risks in this population. The NPSA has previously highlighted some particular safety risks that are probably still relevant.

    The following 3 documents among others are very useful as background information for pharmacists.

    A. Understanding the patient safety issues for people with learning disabilities
    Reference number 1305 Issue date 01 January 2004
    Guidance http://webarchive.nationalarchives.gov.uk/20171030124329/http://www.nrls.npsa.nhs.uk/resources/?entryid45=92328&p=17
    This report outlined the work that the NPSA had done to find out what the patient safety priorities are for people with learning disabilities. The report may still be of interest to learning disability and general health and social care staff, people with learning disabilities and family carers. The following areas were highlighted as priorities -
    1. Inappropriate use of physical intervention (control and restraint)
    Patient safety issue: People with learning disabilities may be receiving injuries and being harmed when physical restraint is used inappropriately.
    2. Vulnerability of people with learning disability in general hospitals
    Patient Safety Issue: People with learning disabilities may be more at risk of things going wrong than the general population, leading to varying degrees of harm being caused whilst in general hospitals.
    3. Swallowing difficulties (dysphagia)
    Patient Safety Issue: Swallowing difficulties are more common in people with learning disabilities. If not managed safely they can lead to respiratory tract infections, a leading cause of early death for people with learning disability.


    4. Lack of accessible information
    Patient Safety Issue: Harm may result if a person with a learning disability is unable to understand information relating to illnesses, treatment or interventions.
    5. Illness or disease being mis or un-diagnosed
    Patient Safety Issue: Access to treatment is often delayed because symptoms are not diagnosed early enough. This could lead to undetected serious health conditions and avoidable deaths.

    B. Resuscitation in mental health and learning disability settings Reference number 1073
    Central Alert System (CAS) reference NPSA/2008/RRR010
    Issue date 26 November 2008 DH Gateway reference NPSA/2008/RRR010
    Alert
    This Rapid Response Report was aimed at healthcare organisations providing inpatient care for mental health (MH) and learning disability (LD) patients. It required them to make proper provision for life support and resuscitation for these patients.
    These patients can be vulnerable to cardiac or respiratory arrest through coexisting physical illness, self-harm, and the effects of medication, including rapid tranquilisation. They are also vulnerable to choking from a variety of causes.
    An analysis of National Reporting and Learning Service data has revealed 599 reports of at least moderate harm related to choking or cardiac or respiratory arrest in MH and LD settings. These demonstrated wide variations in standards of resuscitation.
    Of these incidents, 26 described significant lack of staff knowledge, skills, or equipment. Three patient deaths occurred after choking on food. Another 22 reports were of moderate or severe harm following choking.

    C. Prevention of Harm with Buccal Midazolam | Signal Reference number 1329
    Issue date 28 February 2012
    A sample incident reads:
    "Buccal midazolam administered for prolonged epileptic seizure. Resulted in severe respiratory distress, patient required oxygen and suctioning and ambulance transfer to the resus department at the hospital."




    Buccal midazolam can be used in varying doses to treat status epilepticus in adults and children. It is administered to the buccal mucosa (between the gum and cheek). It is available in two strengths; a 5mg/mL oral liquid product, recently licensed for paediatric use (Buccolam®) in a range of prefilled oral syringes, and an unlicensed 10mg/mL oral liquid product available from various ‘specials’ manufacturers in a multidose bottle and / or prefilled oral syringes.
    A search of the National Reporting and Learning System (NRLS) showed that between 1st April 2008 and 22nd August 2011; 132 relevant medication incidents were reported; three were associated with severe harm, five with moderate harm and the remainder with no or low harm.
    Identified wrong dose errors include incidents where:
    • 2.5mL (25mg) was prescribed when 0.25mL (2.5mg) was intended;
    • 2.5mg to 5mg was prescribed however, 2.5mL of 10mg/mL strength (25mg) was administered; and,
    • 0.5mL was prescribed, however, the pharmacy label stated ‘’give one 5mL spoonful’’.
    Other potential errors include:
    • a dosing error caused by transfer from unlicensed buccal midazolam 10mg/mL to licensed buccal midazolam 5mg/mL (Buccolam®).
    (Buccal midazolam (Buccolam▼): new authorised medicine for paediatric use—care needed when transferring from unlicensed formulations Article date: October 2011 http://webarchive.nationalarchives.gov.uk/20120511024126/http://www.mhra.gov.uk/Safetyinformation/DrugSafetyUpdate/CON131931
    Summary : Buccal midazolam (Buccolam▼) is a new authorised treatment for prolonged acute convulsive seizures. It is now available on the UK market. Buccal midazolam may be considered as an alternative to rectal diazepam for the treatment of prolonged seizures. Several factors should be considered when transferring patients to the authorised Buccolam product when an unlicensed medicine other than Buccolam has been used previously)

    Unsuitable or offensive? Report this comment

Have your say

For commenting, please login or register as a user and agree to our Community Guidelines. You will be re-directed back to this page where you will have the ability to comment.

Recommended from Pharmaceutical Press

Search an extensive range of the world’s most trusted resources

Powered by MedicinesComplete
  • Print
  • Share
  • Comment
  • Save
  • Print Friendly Version of this pagePrint Get a PDF version of this webpagePDF

Jobs you might like

Newsletter Sign-up

Want to keep up with the latest news, comment and CPD articles in pharmacy and science? Subscribe to our free alerts.